Secondary Logo

Journal Logo

Toxicology Rounds: A New Development in Acetaminophen Toxicity

Gussow, Leon MD

doi: 10.1097/01.EEM.0000396895.17374.a6
Toxicology Rounds
Image

Image

A recent, must-read paper uses a relatively new concept to make a very important point about patients with acute liver failure and possible acetaminophen toxicity. The implications are so intriguing that they are worth discussing in some detail because they may significantly affect treatment of these very sick patients.

Acetaminophen (APAP) is metabolized in the liver, primarily by the formation of nontoxic conjugates that are safely eliminated through the urine. A small percentage (usually less than 5%) of APAP is normally metabolized by the P450 system to the potentially toxic intermediate NAPQI. The minimal amount of NAPQI formed after ingestion of a therapeutic APAP dose is immediately detoxified by the antioxidant glutathione before it can do any damage.

After an overdose, however, conjugation pathways become saturated, and increased amounts of APAP are metabolized by the P450 system to NAPQI. As a result, glutathione becomes depleted, and NAPQI cannot be detoxified. The highly reactive-free NAPQI then attacks hepatocytes by forming covalent bonds with the cysteine component of cellular proteins. This causes cellular death and lysis. The dying cells release aminotransferases (AST and ALT), which are routinely measured in the serum and increase in cases of acute hepatic necrosis of any etiology. But — and this is the intriguing new concept — in APAP-induced acute liver failure, the cells also release specific acetaminophen-cysteine adducts (APAP-CYS) that can be measured using high-performance liquid chromatography. Although this test is not yet available commercially, it has been used in research for a number of years.

Why is this so important? Clinicians have long suspected that some cases of acute liver failure without specific etiology, in fact, represent undetected APAP toxicity. Often these patients present days after the overdose, already encephalopathic, without a known history of ingestion and with an undetectable APAP level. Because acetaminophen-cysteine adducts appear in the serum within hours of an APAP overdose and remain measurable for up to seven to 12 days, they can potentially help identify some cases of APAP-induced liver failure that are not clinically obvious.

In a recent paper, the authors from the multicenter Acute Liver Failure Study Group measured the levels of APAP-CYS adducts in sera from 110 patients in their registry with acute liver failure but no apparent cause. (Hepatology 2011 Feb;53[2]:567.) In addition, they tested sera from 199 patients with known or suspected APAP-induced acute liver failure.

Using a predefined cut-off level based on previous studies, they found that 94.5 percent of patients with a clinical diagnosis of severe APAP toxicity had APAP-CYS levels above threshold. In addition, 20 of 110 (18%) of patients with acute liver failure of undetermined etiology had similarly elevated APAP-CYS levels. The authors argue convincingly that these patients, in fact, had liver failure from APAP toxicity that was not recognized or diagnosed.

The adduct positive-positive group tended to have a biochemical profile suggesting hyperacute liver injury: very high aminotransferase levels (median ALT >4000 IU/L) and relatively low bilirubin levels (median <5 mg/dL). This pattern is typical of APAP hepatotoxicity; it also can be seen in ischemic liver injury (which is relatively rare). Because APAP-CYS adduct assays are not yet available commercially, the authors suggest that clinicians consider the hyperacute pattern with short-duration illness, high aminotransferase levels, and low bilirubin levels as likely indicating APAP toxicity (or possible ischemic hepatitis).

Is this important? It very well may be. There is good evidence that N acetylcysteine (NAC) can improve outcome in APAP toxicity, even if it is started days after overdose at a time when hepatotoxicity is already apparent. The authors note that patients with unrecognized APAP hepatotoxicity received NAC much less frequently than those with diagnosed APAP overdose. It is certainly possible that a positive APAP-CYS adduct test if available would have prompted the treating physicians to use the antidote in more cases where it might have been beneficial.

Some would argue that because there is evidence that treatment with NAC may be associated with improved outcomes in acute liver failure from any cause, it should used in all such cases regardless of etiology. The contention is controversial, and based only on small, limited trials. A recent study supported this position, but unfortunately, its conclusions were vitiated by a number of design flaws, including the use of historical controls. (Hepatol Int 2009;3:563.) The Acute Liver Failure Study Group (www.acuteliverfailure.org) is currently conducting a multicenter, double-blind placebo-controlled study to define the role of NAC is these cases. Pending publication of those results, it seems reasonable to follow the recommendations of Khandelwal, et al:

“[A]ll patients presenting with rapid-onset [acute liver failure] for which an etiology cannot be determined should be considered potential APAP cases. In the absence of a readily available adduct assay, clinicians should consider the hyperacute pattern with short-duration illness, high aminotransferase levels, and low bilirubin levels as likely indicating APAP toxicity. Rapid institution of NAC is indicated in most circumstances because toxicity is low, its value is well established in APAP toxicity, and it appears useful for non-APAP cases as well.”

Comments about this article? Write to EMN at emn@lww.com.

Click and Connect!Access the links in this article by reading it onwww.EM-News.com.

Back to Top | Article Outline

In Brief

AAEM Positions on PPACA and EMTALA

The American Academy of Emergency Medicine opposes the emergency reimbursement provisions in the final rules of the Patient Protections and Affordable Care Act, according to its recently released position statement. Government payments continue to be threatened by measures such as sustained growth rate, AAEM said. The act has set low payment rates to remain financially viable, which could shift more costs on patients and allow for insurer profitability. AAEM said emergency care will suffer as a result because EDs will be forced to make significant cuts and possibly close.

AAEM also released an updated position statement supporting state laws requiring plaintiffs to prove extreme negligence or recklessness with clear and convincing evidence. Such changes would address current threats to the viability of emergency medical care, the academy said, because approximately 15 percent of U.S. emergency departments have closed in the past 20 years. Twenty percent to 25 percent of ED patients currently have no health care, and do not pay for their emergency care, AAEM said. Although the newly enacted health care reform will diminish this, most of the burden of EMTALA's unfunded mandate will fall onto EDs, emergency physicians. and on-call specialists, the group said.

Dr. Gussow

Dr. Gussow

© 2011 Lippincott Williams & Wilkins, Inc.